I haven't contributed to this thread before since I haven't had any unusual breastfeeding challenges myself, but I have used it as a resource for others, and I read extensively here before I had my son last summer. Thank you for sharing your struggles and successes; it really means a lot to people like me, even if we don't say so.
I'd read a while ago about the off-label use of domperidone for promoting lactation, but since I wasn't looking into using myself and I didn't know anyone else who was, I didn't research it further. However, while I was doing my work this morning (I analyze news for a pharmaceutical company), I came across several articles warning of possible dangers associated with the drug and decided to look into it more. I'm sharing the original article, published in the French independent journal Prescrire in March 2012 (I'm not sure why it's now being covered in other outlets; perhaps it was recently translated to English?), but other European sources have reported the news as well. I want to make sure anyone who reads this post understands that I'm not saying you should stop using domperidone to support breastfeeding, and I don't mean to make you feel bad for searching for and using a drug that helps you accomplish what is undoubtedly a dearly-held goal. However, the news scared me enough that I wanted to share here in case it helps anyone out there. My concern is especially for those women who may be using domperidone without medical supervision, as they may not be aware of the potential problems, and any adverse effects they experience may not be reported appropriately since no one may be aware that they were using the drug.
Researchers reviewed two studies from the Netherlands and Canada and found a significant increase in the risk of life-threatening cardiac arrhythmias among patients taking domperidone for GE reflux, nausea, and vomiting. The Dutch study noted that daily doses above 30mg were associated with an 11-fold increase in the risk of sudden death. The authors believe that this risk is unjustifiable in patients with simple GI issues, but they also specifically recommend against the use of domperidone to increase milk production.
So if you're taking domperidone to support breastfeeding, and especially if you're taking daily doses above 30mg, taking it without supervision by a midwife or physician, or have a history of cardiac problems, please be aware of this possible effect. Cardiac arrhythmias may be accompanied by symptoms - like the following copied from WebMD - but they may also be silent. If your doctor is supervising your use of domperidone, please talk with him or her about routine monitoring, and if they're also unaware of this risk, please let them know. Take care, ladies.
- Palpitations (a feeling of skipped heart beats, fluttering or "flip-flops").
- Pounding in your chest.
- Dizziness or feeling light-headed.
- Shortness of breath.
- Chest discomfort.
- Weakness or fatigue (feeling very tired).
ETA: I know that the previously-marketed IV form of domperidone is well-known for this adverse effect, but to clarify, this report discusses the risk of sudden death associated with the ORAL form.
|65 members and 15,487 guests|
|afinemess , atmommy , averysmomma05 , b00angelz , bananabee , blissor , bugmenot , Cherry_Blossom , DahliaRW , Dakotacakes , Dear_Rosemary , Deborah , Dovenoir , emmy526 , floss&ferd , girlspn , happy-mama , happymamasallie , hillymum , imoverit , Janeen0225 , japonica , JElaineB , jubarbati , katelove , kathymuggle , kristynwy789 , lisak1234 , mama24-7 , mamabear0314 , mamadee17 , mamapigeon , marsupial-mom , MDoc , midnight mom , Mirzam , Moda Ani , moominmamma , mumto1 , Mylie , NaturallyKait , newmamalizzy , oldsmom , privateyogi , pulcetti , RosemaryV , rubelin , samaxtics , shantimama , Shmootzi , siennaflower , Skippy918 , Springshowers , stephalittle , thefreckledmama , worthy , zebra15 , zoeyzoo|
|Most users ever online was 449,755, 06-25-2014 at 12:21 PM.|